Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 76, NWS St. Louis, MO

May 28, 2013Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2013, 2:48 AM CDT for Knox County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2013, 2:48 AM CDT (07:48 UTC)
Expired
May 28, 2013, 3:30 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Knox County, MO

The radar

The Quad Cities radar (KDVN), 203 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS53 KLSX 280748
SVRLSX
MOC103-280830-
/O.NEW.KLSX.SV.W.0076.130528T0748Z-130528T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
248 AM CDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI...

* UNTIL 330 AM CDT

* AT 245 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRASHEAR...
  AND MOVING EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...OFFICIAL OBSERVATION AT KIRKSVILLE AIRPORT.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  EDINA...PLEVNA...GREENSBURG...KNOX CITY...COLONY...HURDLAND...
  NOVELTY...BARING AND NEWARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4031 9195 4026 9195 3996 9195 3996 9235
      4030 9235 4031 9234
TIME...MOT...LOC 0747Z 252DEG 42KT 4011 9239

HAIL...0.88IN
WIND...70MPH

$$

BRITT
2 follow-up statements
324 
WWUS53 KLSX 280801
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 AM CDT TUE MAY 28 2013

MOC103-280830-
/O.CON.KLSX.SV.W.0076.000000T0000Z-130528T0830Z/
KNOX MO-
301 AM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KNOX COUNTY
UNTIL 330 AM CDT...

AT 258 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM EDINA TO PLEVNA...AND MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
EDINA...GREENSBURG...KNOX CITY...COLONY...BARING AND NEWARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4031 9195 4026 9195 3996 9195 3996 9235
      4030 9235 4031 9234
TIME...MOT...LOC 0801Z 252DEG 42KT 4018 9221 4001 9207

HAIL...0.88IN
WIND...70MPH

$$

BRITT
627 
WWUS53 KLSX 280825
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 AM CDT TUE MAY 28 2013

MOC103-280835-
/O.EXP.KLSX.SV.W.0076.000000T0000Z-130528T0830Z/
KNOX MO-
325 AM CDT TUE MAY 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT 330
AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 4031 9195 4026 9195 3996 9195 3996 9235
      4030 9235 4031 9234
TIME...MOT...LOC 0825Z 252DEG 42KT 4027 9186 4010 9172

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:28 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 27, 9:28 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
928 PM CDT MON MAY 27 2013

.UPDATE...
ISSUED AT 928 PM CDT MON MAY 27 2013

FIRST AREA OF THUNDERSTORMS HAS MOVED WELL EAST OF THE CWA...SO WE ARE
IN A LULL UNTIL THE ORGANIZING MCS CURRENTLY OVER THE CENTRAL PLAINS
MOVES INTO OUR AREA LATER TONIGHT. RADAR HAS SHOWN SOME WEAK -SHRA/-TSRA
DEVELOPING ALONG THE MISSOURI/IOWA BORDER OVER THE LAST HOUR OR TWO
IN BROAD AREA OF 925-850MB MOISTURE CONVERGENCE. THIS CONVECTION
IS NOT SHOWING MUCH INTENSIFICATION AS THEY MOVE NORTHEAST. ATMOSPHERE
AHEAD OF THE MCS IS NOT SATURATED...SO PREFER TO USE THE FORWARD
PROPAGATING CORFIDI VECTORS WHICH CALLS FOR A CONTINUED EASTWARD
MOVEMENT OF THE MCS. CURRENT TIMING INDICATES THAT IT WILL MOVE
INTO THE NORTHERN CWA AFTER 07Z. CURRENT FLASH FLOOD WATCH LOOKS
GOOD AS THIS WILL BE THE AREA THAT I EXPECT THE MCS TO MOVE
THROUGH LATE TONIGHT. EVEN WITH THE FAIRLY FAST MOVEMENT OF THE
MCS...DO EXPECT VERY HEAVY DOWNPOURS OVER SATURATED GROUND WHICH
COULD LEAD TO FLASH FLOODING.

BRITT

&&

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 338 PM CDT MON MAY 27 2013

SEVERE WEATHER THREAT WILL PERSIST FOR THE NEXT FEW HOURS AHEAD OF
COMPLEX CURRENTLY MOVING THROUGH THE STL AREA. ATTENTION THEN
TURNS TO NEXT ROUND OF CONVECTION LATE TONIGHT AND EARLY
MONDAY MORNING. STRONG MESOSCALE OUTFLOW BOUNDARY OVER EASTERN
KS/W MO SHOULD SET UP STRONG ISENTROPIC LIFT OVERNIGHT AS LOW
LEVEL JET RAMPS UP...AND WOULD THINK THAT NEXT NOCTURNAL COMPLEX
WILL BE FORMING SOMEWHERE BETWEEN MKC AND DSM AND THEN ROLL ESE
WITH TIME. TODAYS RAINS ON TOP OF THAT WHICH HAS FALLEN OVER THE
LAST FEW DAYS AND NIGHTS HAS LEFT THE GROUND SATURATED AND STREAMS
RUNNING AT AND IN SOME CASES ABOVE BANKFULL...AND THESE AREAS
SIMPLY CANNOT HOLD ANY ADDITIONAL RAIN. SO...WILL BE GOING OUT
WITH A FLASH FLOOD WATCH FOR N AREAS FOR TONIGHT AND INTO MONDAY MORNING...AND
HAVE TAKEN THE WATCH AS FAR S AS A COU-3LF LINE. IT MAY BE THAT
THE HEAVIEST RAIN LATE TONIGHT WILL NOT GET THAT FAR SOUTH.
HOWEVER...HEAVY RAIN IS ONGOING ATTM OVER THE CENTRAL IL
COUNTIES...AND GIVEN CRITICAL NATURE OF ANECEDENT GROUND
CONDITIONS IN BOONE COUNTY AND SOME AREAS IN CENTRAL IL SEEMS
PRUDENT TO INCLUDE THESE.

TRUETT

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 338 PM CDT MON MAY 27 2013

LITTLE CHANGE IN GOING FORECASTS FOR THE REMAINDER OF THE WEEK AND
INTO THE WEEKEND. THUNDERSTORM THREAT WILL BE SHIFTING FROM
NOCTURNAL MCS DRIVEN EVENTS TO SHORTWAVE INDUCED CONVECTION AS SW
FLOW BECOMES ESTABLISHED OVER AREA.

TRUETT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 623 PM CDT MON MAY 27 2013

THOUGHTS ON OVERNIGHT CONVECTION MENTIONED IN THE ABOVE SHORT TERM
DISCUSSION STILL APPEAR TO BE ON TRACK. ONGOING CONVECTION
CONTINUES MOVING SE OF SUS/CPS. AS IT DOES...WINDS WILL BE ERRATIC
FOR A WHILE AS THE WAKE LOW MOVES THRU THE REGION. WINDS WILL
EVENTUALLY BECOME SELY AND SHUD REMAIN SOMEWHAT STRONG OVERNIGHT AT
TERMINALS. AS FOR ADDITIONAL CONVECTION OVERNIGHT...BELIEVE MAIN
THREAT WILL BE NEAR SUNRISE TUES AS TSRA OVER SRN NEB/NRN KS MOVE
EWD ALONG THE SFC FNT. BELIEVE THE ONLY TERMINAL THIS TSRA WILL
IMPACT WILL BE UIN. HOWEVER...IF TSRA CAN DEVELOP ALONG THE SRN
FLANK OF THE CLUSTER...COU AND THE METRO TAFS MAY SEE TSRA TUES
MORNING. THERE IS ANOTHER THREAT FOR UIN CLOSER TO MIDNIGHT
TONIGHT. THIS IS CONDITIONAL ON TSRA FORMING OVER NWRN MO AND
MOVING EWD ALONG THIS SAME FNT. THIS SOLN IS MORE
QUESTIONABLE...BUT IF THIS SOLN VERIFIES...BELIEVE TSRA WOULD FORM
SOON.

OTHERWISE...WINDS WILL BE SLY ON TUES WITH GUSTS IN THE 20 KTS
RANGE.

SPECIFICS FOR KSTL...SE WINDS EXPECTED TO CONTINUE OVERNIGHT WITH
VFR CONDITIONS. IS A LOW PROBABILITY THAT TSRA MAY IMPACT THE
TERMINAL CLOSE TO SUNRISE...BUT BELIEVE THESE TSRA WILL REMAIN N
OF THE TERMINAL. OTHERWISE...SLY WINDS EXPECTED TUES WITH GUSTS IN
THE 20 KTS RANGE.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONROE
     MO-MONTGOMERY MO-PIKE MO-RALLS MO-SHELBY MO.

IL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MONTGOMERY IL-
     PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 27, 4:16 PM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT MON MAY 27 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
416 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION OVERNIGHT....AND SOME
OF THE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. IN
ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAIN...AND A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR NORTHEAST AND CENTRAL MISSOURI AS
WELL AS WEST CENTRAL AND PARTS OF CENTRAL ILLINOIS. THE GREATEST
THREAT OF FLASH FLOOD PRODUCING RAINS WILL BE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDESTORMS WILL CONTINUE ON TUESDAY AND THUESDAY
NIGHT...ESPECIALLY FROM NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR NORTHEAST AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND PARTS OF CENTRAL
ILLINOIS INTO TUESDAY MORNING DUE TO THE THREAT OF HEAVY RAIN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FROM WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. IN ADDITION TO STRONG WINDS AND HAIL...SPOTTERS
ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER AN INCH OR ANY
FLOODING THAT THEY OBSERVE.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:28 PM CDTRiver Flood WarningLSXLincoln43 hr
May 27, 9:48 PM CDTRiver Flood WarningLSXLincoln23 days
May 27, 10:29 PM CDTRiver Flood WarningLSXSaint Charles26 days
May 27, 10:29 PM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis19 days
May 27, 10:29 PM CDTRiver Flood WarningLSXPerry, Sainte Genevieve43 days
May 28, 3:07 AM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby38 min
May 28, 4:03 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery, Pike42 min
May 28, 2:51 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Knox, Lewis, Lincoln and 6 more13 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.